11 doctors weighed in:

Is it normal to gain weight when taking depression medications?

11 doctors weighed in
Dr. Donald Hazlett
Psychiatry
9 doctors agree

In brief: It can happen

Older antidepressants , starting with tricyclic antidepressants, cause weight gain.
Even the newer ssri's, especially paroxetine, are weight gainers. Three older antidepressants, mirtazapine, Doxepin and trazodone are now used almost exclusively for insomnia and are weight gainers. In long term studies , almost all antidepressants cause weight gain. Least likely to do so is buprprion.

In brief: It can happen

Older antidepressants , starting with tricyclic antidepressants, cause weight gain.
Even the newer ssri's, especially paroxetine, are weight gainers. Three older antidepressants, mirtazapine, Doxepin and trazodone are now used almost exclusively for insomnia and are weight gainers. In long term studies , almost all antidepressants cause weight gain. Least likely to do so is buprprion.
Dr. Donald Hazlett
Dr. Donald Hazlett
Thank
Dr. Robert Kwok
Pediatrics

In brief: Yes, sometimes.

Some antidepressants do cause a person to gain some pounds.
This side effect varies from drug to drug, and from person to person. The doctor may try different drugs and different doses to balance the desired antidepressant effect against any undesired weight gain.

In brief: Yes, sometimes.

Some antidepressants do cause a person to gain some pounds.
This side effect varies from drug to drug, and from person to person. The doctor may try different drugs and different doses to balance the desired antidepressant effect against any undesired weight gain.
Dr. Robert Kwok
Dr. Robert Kwok
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors